Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Inverted t wave
avatar
brettfrable posted:
Hello,

I'm a 25 year old male with a history of palpitations. They came and go, and ltwo months they were at their worst. I was having about 10,000 a day for almost 2 weeks.

They subsided about a month ago. This morning I was having some sharp stabbing pains in the center of my chest that would last seconds then disappear. I went into the ER and they said I had an isolated T WAVE. It was just a single t wave inverted.

I do have mild mitral valve regurg and hypothyroidism that isn't being treated currently. My level of ths is at 20.

I did have a stress/echo when I was having the 10,000 pvcs a day and that showed nothing of concern to the cardio other than the mild mitral valve regurg. I have to wait a couple weeks to see the cardio about this new finding - as it hasn't ever been on any ekgs in the past, but I was wondering what questions I should ask, what test should be done, and what could be the cause of this. The ER doc said she thinks it may be benign but from my understandings new inverted t waves are never fully benign.

Thanks for your time, and I look forward to hearing from someone soon.
Reply
 
avatar
James Beckerman, MD, FACC responded:
I would tend to think that you might benefit from treating your hypothyroidism - it's not clear from your post why that is not being treated.

I am encouraged by your normal stress echocardiogram, which would suggest that you don't have any structural heart disease.

Some people find that treating PVCs with a beta-blocker can help reduce symptoms. But I wonder whether approaching your hypothyroidism first might make more sense - I'd suggest chatting about these ideas with your doctors.
 
avatar
cardiostarusa1 responded:
Hi:

As reported, typically, a lone or single (isolated) inverted T wave (occurs in the heart's electrical conduction cycle when the heart is getting ready to pump blood again) is not that concerning.

Though recurring T wave abnormalities can provide added evidence to support clinical diagnosis, except for hyperkalemia (high potassium level), T wave abnormality alone is not diagnostic of any particular condition. The T wave must be considered along with QRS and ST segment abnormalities.

Additionally, heart valve regurgitation (leakage or a backflow of the blood through the one way-only valve) levels goes from trace or physiologic (aka minimal or trivial, found in many otherwise heart-healthy people, and for the most-part, can be safely ignored), to mild (should be monitored) to moderate (should be monitored closely to see what overall effect it's having on the heart) to severe (when it gets to this point, valve repair or replacement is dictated).

Valvular regurgitation grading scale by echocardiography is 0-4 . Valvular regurgitation can cause various symptoms (e.g., chest pain, irregular heartbeat, shortness of breath) or no symptom(s) at all. As necessary, prescription drug-therapy treats symptoms, but does not cure the condition.

And for future reference, the most common type of palpitations, premature ventricular contractions (PVCs, occurs even in many heart-healthy individuals) has various causes or triggers, cardiac and non-cardiac in origin.

Often, PVCs are typically benign, be it isolated (single), couplets (2-in-row), triplets (3-in-a-row) or salvos (short bursts of 3 or more in-a-row), bigeminy (occurring every other beat), trigeminy (occurring every third beat), quadrigeminy (occurring every fourth beat), etc.

However, the main problem/concern (even more so, much more emphasized for those with certain major or serious heart conditions) with PVCs is if/when sustained ventricular tachycardia (runs of PVCs over 30 seconds) occurs.

PVCs may/can occur with/in the presence of bradycardia (heart rate under 60 BPM), tachycardia (heart rate over 100 BPM). Symptoms that may/can occur wih PVCs includes none at all or chest pain/discomfort/pressure/tightness, difficulty breathing, lightheadedness/dizziness, and in uncommon to rare cases, near-syncope or syncope (temporary loss of consciousness, includes fainting and passing out).

Best of luck down the road of life.

Take care,

CardioStar*

WebMD member (since 8/99)




-

-

Be well-informed

LEARN ABOUT the Heart


WebMD

The Heart: (Human Anatomy) Pictures, Definition, Location in the Body and Heart Problems

http://www.webmd.com/heart/picture-of-the-heart


-


MedicineNet

Palpitations

http://www.medicinenet.com/Palpitations/article.htm

eHealthMD

Palpitations

http://www.ehealthmd.com/library/palpitations/PAL_whatis.html

-

Learn about the heart's delicate/precise electrical conduction system

Animated Tutorial

http://www.your-doctor.com/healthinfocenter/medical-conditions/cardiovascular/conductiontutorial.html

Heart Rhythm Society

Info Center

http://www.hrspatients.org/patients

-

Quote!

"Be a questioning patient. TALK to your DOCTOR and ASK QUESTIONS. Studies show that patients who ask the most questions, and are most assertive, get the best results. Be vigilant and speak up!"

- Charles Inlander, People's Medical Society

.

It's your future......be there.

. .

WebMD/WebMD forums does not provide medical advice, diagnosis or treatment.



Featuring Experts

James Beckerman, MD, FACC, is a cardiologist at the Providence St. Vincent Heart Clinic in Portland, OR. He graduated summa cum laude from Harvard Col...More

Helpful Tips

A Word A DayGuest Expert
It is important to keep physically fit. But it is just as critical to stay mentally fit as well. One form of mental aerobics is to learn a ... More
Was this Helpful?
10 of 10 found this helpful

Expert Blog

The Heart Beat - James Beckerman, MD, FACC

Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center